Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 26, NWS Fort Worth, TX

May 20, 2013Comanche County, Hamilton County, Mills County, Texas

NWS Fort Worth, TX issued this tornado warning at May 20, 2013, 6:52 PM CDT for Comanche County, Hamilton County, Mills County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2013, 6:52 PM CDT (23:52 UTC)
Expired
May 20, 2013, 7:45 PM CDT
In force
53 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Comanche County, TX, Hamilton County, TX, Mills County, TX

The radar

The Dyess AFB radar (KDYX), 120 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:25 PM CDTTSTM WND DMG1 E Priddy, TXA BARN WAS BLOWN OVER FM-218 EAST OF PRIDDY. PROBABLY ASSOCIATED WITH A TORNADO.
May 20, 7:25 PM CDTTORNADOPriddy, TXS.O. REPORTS A TORNADO NEAR PRIDDY UPROOTED TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:21 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WFUS54 KFWD 202352
TORFWD
TXC093-193-333-210045-
/O.NEW.KFWD.TO.W.0026.130520T2352Z-130521T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN COMANCHE COUNTY IN NORTH CENTRAL TEXAS...
  WEST CENTRAL HAMILTON COUNTY IN NORTH CENTRAL TEXAS...
  NORTH CENTRAL MILLS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF GUSTINE...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  GUSTINE AROUND 705 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR BATHROOM...CLOSET...OR HALLWAY ON THE LOWEST
FLOOR OF YOUR BUILDING. COVER YOURSELF WITH BLANKETS...PILLOWS...OR A
MATTRESS FOR PROTECTION.

&&

LAT...LON 3188 9819 3179 9812 3157 9837 3163 9864
      3186 9864
TIME...MOT...LOC 2353Z 266DEG 26KT 3175 9851

$$


25
1 follow-up statement
060 
WWUS54 KFWD 210029
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
729 PM CDT MON MAY 20 2013

TXC093-193-333-210045-
/O.CON.KFWD.TO.W.0026.000000T0000Z-130521T0045Z/
HAMILTON TX-MILLS TX-COMANCHE TX-
729 PM CDT MON MAY 20 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN COMANCHE...NORTH CENTRAL MILLS AND WEST CENTRAL HAMILTON
COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS 
LOCATED A FEW MILES NORTH OF PRIDDY...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN COMANCHE COUNTY AT 740 PM CDT
  RURAL WESTERN HAMILTON COUNTY AT 740 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVACUATE MOBILE HOMES FOR A STORM SHELTER OR PERMANENT BUILDING. IF
NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH AND COVER
YOUR HEAD.

&&

LAT...LON 3188 9819 3179 9812 3157 9837 3163 9864
      3179 9864
TIME...MOT...LOC 0029Z 255DEG 14KT 3169 9850

$$


92

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 6:29 PM CDT, 23 minutes earlier.

Area forecast discussion, May 20, 6:29 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
629 PM CDT MON MAY 20 2013

.AVIATION...
LATEST ACCARS KDFW SOUNDINGS SHOW THE CAP HOLDING THIS EVENING
OVER THE METROPLEX...THUS HAVE LOW CONFIDENCE THAT CONVECTION
WILL AFFECT ANY METROPLEX TAF SITE THIS EVENING. ALSO...THE
CONVECTION WEST OF KACT SHOULD DISSIPATE BY 03Z BEFORE REACHING
THE AIRPORT. IF THIS SITUATION CHANGES AFTER SUNSET...THEN UPDATES
WILL BE WARRANTED BEFORE THE REGULAR UPDATE AT 03Z.

TUESDAY...UPSTREAM CONVECTION IS EXPECTED TO INCREASE OVER SOUTHWESTERN
OKLAHOMA TUESDAY MORNING WITH A SQUALL LINE FORMING AND MOVING SOUTHEAST
AHEAD OF A COLD FRONT. THIS LINE OF CONVECTION WILL LIKELY MOVE
THROUGH THE METROPLEX 18-22Z AND THROUGH KACT 22-00Z. OUR CONFIDENCE
IN THE TIMING OF THIS EVENT IS ONLY MODERATE AT THE MOMENT...BUT
DO FEEL THAT THE METROPLEX AIRPORTS WILL BE AFFECTED TO SOME
EXTENT BY STRONG TO SEVERE CONVECTION SOMETIME DURING THE
AFTERNOON.

WINDS WILL REMAIN SOUTHERLY TONIGHT AROUND 18KTS WITH SOME GUSTS
OF 22-24KTS. WINDS WILL DECREASE A LITTLE BY MIDDAY TUESDAY AS A
COLD FRONT PUSHES CONVECTIVE SYSTEM THROUGH THE TAF SITES IN
THE AFTERNOON.    75

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT MON MAY 20 2013/

AN ACTIVE PATTERN WILL CONTINUE ACROSS THE CWA THROUGH TUESDAY AS
A DEEP UPPER LOW OVER SOUTH DAKOTA AND NEBRASKA REMAINS QUASI-
STATIONARY AND A STRONG SHORTWAVE TROUGH MOVES ACROSS OUR REGION
ON TUESDAY. AFTER TUESDAY...UPPER RIDGING DEVELOPS OVER THE
SOUTHERN AND CENTRAL ROCKIES AND THEN MOVES EAST OVER THE GREAT PLAINS
BY THE WEEKEND. THE RETURN OF NORTHWEST UPPER FLOW ON WEDNESDAY
SHOULD HELP TO PUSH A COLD FRONT DOWN THROUGH OKLAHOMA AND ACROSS
THE RED RIVER EARLY WEDNESDAY. THIS FRONT AND THE NORTHWEST FLOW
ALOFT COULD RESULT IN SOME ELEVATED CONVECTION THURSDAY NIGHT AND
FRIDAY MORNING.

THROUGH THIS EVENING...THE DRYLINE HAS BECOME ACTIVE FROM SOUTH OF
WICHITA FALLS THROUGH CENTRAL OKLAHOMA. ALTHOUGH THE CAP IS STILL
INTACT ACROSS THE CENTRAL AND EASTERN PART OF OUR CWA...WE EXPECT
IT TO WEAKEN OUT WEST WITH STORMS DEVELOPING SOUTHWARD THROUGH 5 PM.
STORM MOVEMENT SHOULD BE NORTHEAST BUT LINE PROPAGATION WILL PUSH
THEM FARTHER IN OUR CWA THIS EVENING AND MAYBE TO A SHERMAN TO
GOLDTHWAITE LINE BY MIDNIGHT. AS STATED EARLIER TODAY...THE
ATMOSPHERE IS VERY UNSTABLE WITH LARGE CAPE THUS LARGE HAIL (UP TO
BASEBALL) AND DAMAGING WINDS (65MPH+) ARE POSSIBLE AND EXPECTED.
HELICITY WILL BE THE HIGHEST NEAR THE RED RIVER 5 TO 8PM...SO
TORNADOES ARE ALSO POSSIBLE. SOME OF THE OKLAHOMA ACTIVITY MIGHT
SLIDE ACROSS THE RED AFTER MIDNIGHT AND DECIDED TO KEEP HIGH POPS
GOING FOR NOW.

TUESDAY...CONVECTION SHOULD REDEVELOP ACROSS OKLAHOMA ON TUESDAY
MORNING AND PROPAGATE SOUTHEAST ACROSS OUR CWA. SEVERAL HIGH-RES
MODELS INDICATE A SQUALL LINE FORMING ACROSS OKLAHOMA BY MIDDAY
AND MOVING SOUTHEAST ACROSS A GOOD PORTION OF THE CWA DURING THE
AFTERNOON. ALSO THERE COULD BE SEVERAL LEFT OVER MESOSCALE
FEATURES THAT WOULD ENHANCE STORM DEVELOPMENT. RAINFALL MIGHT
EXCEED 1 1/2 INCHES IN SOME AREAS...BUT DO NOT FEEL FLASH FLOODING
WILL BE A MAJOR CONCERN DUE TO GUIDANCE VALUES OF AROUND 3 INCHES
IN 3 HOURS.

TEMPERATURES WILL REMAIN RATHER SEASONABLY WARM AND HUMID THROUGH
THE PERIOD. HOWEVER...IF THE COLD FRONT ENDS UP BEING STRONGER THAN
EXPECTED OR PENETRATES FARTHER SOUTH...THEN THE DRIER AIR WOULD
ALLOW SLIGHTLY COOLER LOWS WED-FRI OVER THE NORTHERN HALF THAN
WHAT IS CURRENTLY BEING FORECAST. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  71  86  65  88  69 /  30  60  40  10  10
WACO, TX              72  89  67  89  70 /  10  60  60  10  10
PARIS, TX             69  81  63  85  64 /  60  70  40  10  10
DENTON, TX            69  85  62  88  65 /  40  50  20  10  10
MCKINNEY, TX          70  84  64  88  65 /  40  70  30  10  10
DALLAS, TX            72  86  69  89  72 /  30  60  40  10  10
TERRELL, TX           71  86  67  88  69 /  30  70  60  10  10
CORSICANA, TX         72  87  70  88  70 /  10  60  70  10  10
TEMPLE, TX            72  88  68  88  69 /  10  50  60  10  10
MINERAL WELLS, TX     68  87  61  89  66 /  30  50  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, May 20, 2:49 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
249 PM CDT MON MAY 20 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
249 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE THIS
AFTERNOON AND WILL MOVE EAST AND NORTHEAST ACROSS MAINLY THE
WESTERN AND NORTHWESTERN PARTS OF THE AREA THROUGH THE EVENING
HOURS. THE HIGHEST CHANCES OF SEVERE WEATHER ARE GENERALLY WEST OF
A LINE FROM SHERMAN TO DENTON TO GRANBURY TO KILLEEN. ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR VERY LARGE HAIL...DAMAGING WINDS
AND POSSIBLE TORNADOES. AS THE STORMS HEAD EAST INTO MORE STABLE
AIR ACROSS CENTRAL PARTS OF NORTH TEXAS...THEY SHOULD WEAKEN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
TUESDAY AND INTO TUESDAY NIGHT. A SQUALL LINE MAY ORGANIZE ALONG A
COLD FRONT DURING THE AFTERNOON HOURS AND PRODUCE A SWATH OF
DAMAGING WIND AS IT HEADS EAST AND SOUTHEAST. LARGE HAIL AND
ISOLATED TORNADOES WILL CONTINUE TO BE THREATS IN ANY STORM THAT
IS SEPARATED FROM THE LINE.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY NIGHT AND FRIDAY
MORNING GENERALLY NORTH OF THE I-20 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON IN WESTERN
COUNTIES...SPREADING EAST OVERNIGHT AS THE THUNDERSTORMS MOVE
ACROSS NORTH TEXAS.

92

In the hours before

Local storm report, May 20, 4:52 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
452 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0441 PM     HAIL             EASTLAND                32.40N  98.82W
05/20/2013  E0.75 INCH       EASTLAND           TX   NWS EMPLOYEE

            REPORTED IN EASTLAND NEAR EXIT 343 ON I-20
Local storm report, May 20, 5:43 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
543 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0541 PM     TORNADO          1 S RINGGOLD            33.81N  97.95W
05/20/2013                   MONTAGUE           TX   TRAINED SPOTTER

            BRIEF TORNADO REPORTED 1 MILE SOUTH OF RINGGOLD.
Local storm report, May 20, 5:47 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0536 PM     HAIL             JACKSBORO               33.22N  98.17W
05/20/2013  E1.75 INCH       JACK               TX   LAW ENFORCEMENT

            SEVERAL REPORTS OF GOLFBALL SIZED HAIL ACROSS THE
            COUNTY.
Local storm report, May 20, 5:59 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
559 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0558 PM     HAIL             NOCONA                  33.78N  97.73W
05/20/2013  E1.50 INCH       MONTAGUE           TX   TRAINED SPOTTER
Local storm report, May 20, 6:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
618 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0615 PM     TSTM WND DMG     BOWIE                   33.57N  97.85W
05/20/2013                   MONTAGUE           TX   SELECT

            CERT MEMBER REPORTS THE DOORS AT THE WALMART WERE RIPPED
            OFF THE HINGES BY THUNDERSTORM WINDS
Local storm report, May 20, 6:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
634 PM CDT MON MAY 20 2013

..TIME...    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
             ..REMARKS..

0629 PM     HAIL             CAPPS CORNER            33.80N  97.50W
05/20/2013  E1.00 INCH       MONTAGUE           TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED 3 MILES WEST OF CAPPS CORNER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:33 PM CDTSevere Thunderstorm WarningFWDEastland57 min
May 20, 4:17 PM CDTSevere Thunderstorm WarningFWDStephens58 min
May 20, 4:38 PM CDTSevere Thunderstorm WarningFWDComanche52 min
May 20, 4:45 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Young60 min
May 20, 5:10 PM CDTTornado WarningFWDComanche50 min
May 20, 5:17 PM CDTSevere Thunderstorm WarningFWDJack, Young58 min
May 20, 5:27 PM CDTTornado WarningFWDMontague63 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningFWDMontague, Wise53 min
May 20, 5:59 PM CDTTornado WarningFWDComanche, Mills46 min
May 20, 6:20 PM CDTSevere Thunderstorm WarningFWDCooke55 min
May 20, 6:29 PM CDTTornado WarningFWDCooke, Montague61 min
May 20, 6:31 PM CDTFlash Flood WarningFWDMontague119 min
May 20, 6:43 PM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills62 min
May 20, 6:44 PM CDTFlash Flood WarningFWDComanche4 hr
May 20, 6:57 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young63 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.